Festive Red Colouring - Not always a "Good Thing"
December 5, 2007 6:16 PM   Subscribe

Cipro or Christmas Tree causing the Red Itchies?

I was diagnosed with a UTI on Saturday (four days ago). I filled the script for Bactrim DS and started it immediately (I also took some AZO). Late Monday afternoon the doctor's office called, saying they needed to switch the script to Cipro based on the urine culture results.

I picked up the script Tuesday morning and was told to take it ASAP by the pharmacist I told her that I had already taken the Bactrim that morning. She said that it wouldn't make a difference since it wasn't working against the infection. Besides, I wasn't feeling better, anyway.

I took the Cipro around 12:30pm. By 6:30pm, my face (mostly my cheeks and along my jawline) was kind of hot, red, swollen and itchy and looked/felt like a prickly heat rash. I'm allergic to penicillin and erythromycin but those send me into big hives and vomiting.

The complication in all of this is that I was virtually buried in my Christmas tree for most of the afternoon (the fucking thing kept falling over and I was trying to fix it). I don't if it was a reaction to the sap or the meds. So, I waited till about 9:30pm, and called the doctor, who said to take Benadryl and wait it out. He doubted it was the Cipro since I've taken it before with no problem. He said that since it didn't seem like a major reaction, it was more important to get the abx going to try and knock out the UTI before it got any worse.

The red itchies still haven't really gone away, nor has the swelling. Problem is, I've stayed away from the tree until this afternoon. I finished decorating it and all the itchy nonsense is about 60% worse. But now added to that is now flank pain (didn't have that until a few hours ago) and the UTI nonsense is still in full force. I took the Cipro this morning. I'm on 500mg dosage.

Any ideas? And yes, I'm swilling water. And cranberry juice. Low sugar cranberry juice. And I hate yogurt, so I'm not eating it, even though I know I should be.
posted by dancinglamb to Health & Fitness (10 answers total)
 
I have multiple antibiotic allergies, and the reactions range from hives and vomiting to mild-ish rashes on my chest, neck and stomach. So what you have sounds very much like the rash I get when I take an antibiotic I'm only a little allergic to.

As to taking Cipro before without a problem, I was told by a doctor that your reactions to the drugs will change over time, usually for the worse. She was trying to scare me into wearing a medic alert bracelet. I contended that none of my reactions were life threatening, and she told me that the body will often react more violently the second time an allergen is introduced. So you may have had a mild reaction the first time and not noticed it, but this time your body is telling you to really cut it out. I have no idea if this is correct or what the medical basis for this is. I obviously didn't listen to the doctor since I don't wear a medic alert bracelet.

And after saying all that I'll add that it could also easily be the tree- swollen prickly rash sounds like what I get when I muck around tomato plants. If it is the tree, the benadryl should really help. I'm not sure any of that is helpful, but if it was me I would put my money on the Cipro since you hav a history of reactions to antibiotics.
posted by ohio at 6:29 PM on December 5, 2007


Response by poster: Ohio, what do you do when you run out of abx that you can take? It's kind of freaking me out at the prospect of a third class of them being not allowed? I'm hoping that Ikkyu2 will chime in. As much as I'd like to, it's not really feasible to be continually stoned on Benadryl, kwim? :)
posted by dancinglamb at 6:32 PM on December 5, 2007


As a data point: a red, prickly, itchy rash was actually how I was diagnosed with a Bactrim allergy.
posted by weatherworn at 6:36 PM on December 5, 2007


it sounds like the tree is the culprit...you could have gotten a lot of tiny scrapes from the needles, so it's not really a rash.

i once had a sleddng accident that ended very badly, with me basically embedded into an evergreen hedge. once they pried me out and brought me inside, they found tons of little needles and small branches that had somehow worked their way inside my snowsuit and against my skin. i itched for a quite a while after that--maybe a few days or a week.

wash your skin with gentle soap and water, using a washcloth to scrub (gently) the oils off your skin. then benadryl all the way, both topical and pill form.

if that doesn't help, go back to the doctor.
posted by thinkingwoman at 6:51 PM on December 5, 2007


I have 3 that I can't take, and a 4th that I can't remember and isn't in my records because I got it from some free clinic somewhere in the middle of nowhere and didn't write down the name of the drug. (I'm waiting for it to be prescribed again so I can get a rash and get it added to my charts!) Luckily I am not allergic either to Pennicilin or to the stuff that's made specifically for UTI's, whatever that is. So I'm pretty set for run of the mill infections. I haven't run into a situation yet where there's nothing effective I'm not allergic to.

Although once the doctor wanted to give me a Z-Pak, because that would be most effective for some reason. Even though my reaction to Z-Pak is really mild (slightly itchy rash just on chest) they wouldn't give it to me. So I had to take the less effective Amoxicillin. I really don't think it's a big deal- there are tons of antibiotics out there.
posted by ohio at 7:04 PM on December 5, 2007


Best answer: If you have flank pain, I'd be worried the UTI could be ascending and becoming pyelonephritis (kidney infection, something worse ---- go straight to the ER if you feel yourself getting a worse fever or the UTI still rages). I can't see how the Christmas tree allergy would cause that.....I think it would be opportune to change antibiotics at this point. It could be your bug is resistant to cipro or that it is a bug that cipro does not cover. Have you had lots of UTIs in the past? Are you a health care worker? (and, therefore predisposed to drug resistant bacteria). Did your doctor draw cultures? We should then know what bacteria it is and what antibiotic should get it.
Good luck, but, I'm not sure how the tree would cause flank pain......Plus, I'm sure you've hung trees before and lacked this problem.
posted by skepticallypleased at 8:08 PM on December 5, 2007


Is this a side effect of Cipro? I think you should contact your pharmacist or your doctor and ask first before discontinuing the medicine.
posted by caddis at 8:13 PM on December 5, 2007


Best answer: First of all, get back into your doctor - flank pain may indicate that a simple UTI is becoming a kidney infection.

You're in a bind as far as the allergy issue. Given you have a penicillin allergy I'd put money on this being the sulfa/Bactrim. I rarely see quinolone reactions (Cipro). Pine is also a common cause, but the reaction ought to be anywhere the tree contacted you.

Being allergic to a quinolone drug also puts you off limits to some potentially important medications, so it's important that if at all possible you see an allergist when this is over and get skin testing to determine what antibiotic it was that did this. Hopefully it's not the cipro.
posted by docpops at 8:42 PM on December 5, 2007


Response by poster: Thanks Mefites. I'm going to give my GP a shout in the morning. The flank pain has lessened, though the itchies are still sticking around (not furiously so, but still here). My only other thought is that the flank pain could've been actually been muscular from climbing up and down the ladder doing the tree lights...then again, I also took 800mg of Ibuprofen and 500 of Cipro at about 11:30pm. Hey, why not totally tax the kidneys!

I don't know that it's the Bactrim. The half life of it can't possibly be this long. I took it over 36 hours ago, so I'm beginning to rule that option out (at least in my own head).

I've had UTIs in the past, but not recently. I had a fierce pyleo once before about 15yrs ago and *definitely* don't want to head down that road again. They did do a culture on Saturday, so they do know what bacteria they're dealing with. I didn't specifically ask for the results, but can find that out in the morning. Thanks again. I will update once I have more info.
posted by dancinglamb at 10:43 PM on December 5, 2007


Don't rule the Bactrim out; my son had the type of rash your describe from penicillin almost a week and a half later, and they said it could take that long to come out in some cases. The rash stayed for most of a week.
posted by Cricket at 9:51 AM on December 6, 2007


« Older Take me to Mac network security school.   |   Roam Where You Want To? Newer »
This thread is closed to new comments.